Adding in a requirement that clinicians record drug indication for certain high risk drugs intercepted significant numbers of drug name confusion errors.PLoS One. 2014;9:e101977.
Indication alerts intercept drug name confusion errors during computerized entry of medication orders.
Galanter WL, Bryson ML, Falck S, et al. PLoS One. 2014;9:e101977.
Clinicians use thousands of prescription medications during routine care, and new medications are regularly incorporated into practice. Confusion between medications with names that appear or sound similar is a common cause of medication errors. This observational study sought to determine whether a computerized provider order entry system—with an alert that prompted providers to enter the indication when certain medications were ordered and required users to click "OK" to ignore the alert, to add the drug to a problem list, or to cancel the order—identified drug name confusion errors. These alerts intercepted 1.4 drug name confusion errors per 1000 alerts. While authors recommend that these alerts be implemented to decrease medication errors, they suggest narrowing the number of medications selected to prompt alerts to reduce risk of alert fatigue. A previous AHRQ WebM&M commentary describes an incident involving a look-alike drug error and reviews strategies to enhance safety of medication selection.
Look alike/sound alike drugs: a literature review on causes and solutions.
Ciociano N, Bagnasco L. Int J Clin Pharm. 2014;36:233-242.
Hospital Experiences Using Electronic Health Records to Support Medication Reconciliation.
Grossman JM, Gourevitch R, Cross D. Washington, DC: National Institute for Health Care Reform; July 2014. NIHCR Research Brief No. 17.
ISMP medication error report analysis.
Cohen MR. Hosp Pharm. 2005;40:556-557.
NEWSPAPER/MAGAZINE ARTICLEView all related resources...
Dose of technology helps Shands at UF avoid drug errors.
Chun D. Gainsville Sun. August 21, 2006.